Spontaneous sublingual hematoma as a complication of severe hypertension: first report of a case. (Original Article).
We describe what we believe is the first reported case of a sublingual hematoma secondary to severe hypertension. The patient, a 77-year-old woman, experienced a spontaneous hematoma of the floor of the mouth, tongue, and sublingual space that eventually caused an airway obstruction. We performed an emergency tracheostomy under local anesthesia and then evacuated the hematoma through an incision along the floor of the mouth. The patient recovered uneventfully.
Sublingual hematoma is an uncommon complication of coagulopathy and trauma. (1-5) Although hypertension is a recognized risk factor for intracranial bleeding and epistaxis, it is not for sublingual hematoma. In fact, to the best of our knowledge, spontaneous sublingual hematoma secondary to hypertension has not been previously reported. In this article, we describe such a case.
A 77-year-old woman came to us complaining of a progressive enlargement of her tongue. The swelling was of sudden onset, and within a few hours she was not able to close her mouth. Her tongue was protruding past her lips, and she was beginning to experience difficulty breathing. She denied any history of trauma. She had had a myocardial infarction a few years earlier and a stroke 1 year earlier, but she had not taken her medication for several months. She could not provide any other information regarding her medication or her stroke.
On examination, the patient's tongue was grossly enlarged, red, congested, and appeared to be continuous with the floor of her mouth (figure 1). Her submandibular areas on both sides were swollen. Her blood pressure was 240/120 mm Hg, and her pulse rate was 100 beats per minute. She had very minimal stridor, an oxygen saturation of 96%, and no cyanosis. Her coagulation profile and electrocardiographic results were normal. Because her airway was stable, she was scheduled for a tracheostomy and an evacuation of the hematoma once her blood pressure had stabilized. She was started on hydralazine infusion, but she developed severe stridor after a few hours because the hematoma continued to enlarge.
An emergency tracheostomy was performed under local anesthesia, and the hematoma was evacuated through an incision along the floor of the mouth. Diffuse hematoma was noted in the substance of the tongue, and large clots were evacuated from the sublingual and submandibular areas. Numerous bleeding vessels were observed in the tongue musculature and submandibular area, and they were ligated. The patient, who was fully edentulous, exhibited no sign of trauma to the tongue or floor of the mouth.
Postoperatively, the patient's blood pressure was controlled and the swelling subsided after several days. Computed tomography (CT) revealed the presence of a diffuse hematoma in the tongue musculature (figure 2). She was subsequently discharged in good condition.
Hemorrhage and hematoma of the oral cavity can be fatal. Spontaneous bleeding into the sublingual and submaxillary spaces can create a "pseudo-Ludwig's phenomenon," in which the tongue and floor of the mouth become elevated and cause airway compromise. (1) Sublingual hematoma has been caused by warfarin-induced coagulopathy, (1) tongue trauma, (2) a simple puncture of the tongue substance, (3) maxillofacial trauma, (4) and tongue biting during a hypocalcemic event in an end-stage renal failure patient. (5)
To the best of our knowledge, spontaneous hemorrhage in the sublingual and lingual areas secondary to uncontrolled hypertension has not been previously reported. Our case is indeed unusual in that hypertensive bleeds typically occur intracranially or as epistaxis. The etiology of the hematoma in our patient was probably similar to that of hypertensive epistaxis in that vessel wall arteriosclerosis was probably a contributing factor.
The initial management step of securing the airway is of vital importance, of course. A large hematoma that obstructs the airway renders laryngoscopic intubation impossible. In such a case, an emergency tracheostomy under local anesthesia is necessary. Once the precipitating cause has been treated, evacuating the hematoma and achieving hemostasis usually resolves the acute condition.
(1.) Cohen AF, Warman SP. Upper airway obstruction secondary to warfarin-induced sublingual hematoma. Arch Otolaryngol Head Neck Surg 1989;115:718-20.
(2.) Hing NR, Bowler MD, Byth PL, Daly CG. Lingual haematoma leading to upper airway obstruction. Br J Oral Maxillofac Surg 1985;23:322-5.
(3.) Kattan B, Snyder HS. Lingual artery hematoma resulting in upper airway obstruction. J Emerg Med 1991;9:421-4.
(4.) Chase CR, Hebert JC, Faruham JE. Post-traumatic upper airway obstruction secondary to a lingual artery hematoma. J Trauma 1987;27:9534.
(5.) Ng KP. Lingual haematoma: Yet another unusual cause of upper airway obstruction. Med J Malaysia 1998;53:112-4.
From the Department of Otolaryngology (Dr. Prepageran and Dr. Raman) and the Department of Oral Maxillofacial Surgery (Dr. Ismail and Dr. Rahman), University of Malaya Medical Center, Kuala Lumpur, Malaysia.
Reprint requests: Narayanan Prepageran, Department of Otolaryngology, University of Malaya Medical Center, Kuala Lumpur, 50603 Malaysia. Phone: +60-3-7950-2062; fax: +60-3-7955-6963; e-mail: firstname.lastname@example.org
|Printer friendly Cite/link Email Feedback|
|Author:||Rahman, Zainal Ariff Abdul|
|Publication:||Ear, Nose and Throat Journal|
|Date:||Aug 1, 2002|
|Previous Article:||Report of a rare case of trauma-induced thyroid storm. (Original Article).|
|Next Article:||Extragonadal germ-cell tumor: A rare differential diagnosis of a cervical lump in a young man. (Original Article).|